Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 49, NWS Quad Cities, IA

April 15, 2017Cedar County, Clinton County, Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 15, 2017, 6:08 PM CDT for Cedar County, Clinton County, Scott County, Iowa. It was in force for 67 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2017, 6:08 PM CDT (23:08 UTC)
Expired
Apr 15, 2017, 7:15 PM CDT
In force
67 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Cedar County, IA, Clinton County, IA, Scott County, IA

The radar

The Quad Cities radar (KDVN), 21 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 6:11 PM CDTHAIL 1Calamus, IARELAYED FROM KWQC, TIME ESTIMATED BASED ON RADAR.
Apr 15, 6:20 PM CDTHAIL 1Grand Mound, IARELAYED BY KWQC...TIME ESTIMATED FROM RADAR.
Apr 15, 6:30 PM CDTHAIL 0.75Dewitt, IADELAYED REPORT.
Apr 15, 6:30 PM CDTHAIL 1.5S Dewitt, IAFROM AN OFF DUTY NWS EMPLOYEE, TIME ESTIMATED ON RADAR
Apr 15, 6:33 PM CDTHAIL 0.88Dewitt, IA
Apr 15, 6:35 PM CDTHAIL 1Dewitt, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

606 
WUUS53 KDVN 152308
SVRDVN
IAC031-045-163-160015-
/O.NEW.KDVN.SV.W.0049.170415T2308Z-170416T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
608 PM CDT SAT APR 15 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cedar County in east central Iowa...
  Northwestern Scott County in east central Iowa...
  Clinton County in east central Iowa...

* Until 715 PM CDT

* At 608 PM CDT, a severe thunderstorm was located near Calamus, or
  13 miles northeast of Durant, moving northeast at 25 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Clinton, Tipton, DeWitt, Camanche, Lowden, Wheatland, Grand Mound,
  Calamus, Bennett, Charlotte, Donahue, Low Moor, Welton, Toronto,
  Clarence, Dixon, Goose Lake, New Liberty, Malone and Camp Liberty.

This includes Interstate 80 in Iowa between mile markers 270 and 278.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4180 9025 4175 9049 4160 9100 4160 9103
      4186 9129 4199 9051 4199 9029
TIME...MOT...LOC 2308Z 245DEG 22KT 4178 9080 

HAIL...1.25IN
WIND...<50MPH
 
$$

Gibbs
3 follow-up statements
416 
WWUS53 KDVN 152317
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
617 PM CDT SAT APR 15 2017

IAC031-045-163-160015-
/O.CON.KDVN.SV.W.0049.000000T0000Z-170416T0015Z/
Cedar IA-Scott IA-Clinton IA-
617 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN CEDAR...NORTHWESTERN SCOTT AND CLINTON COUNTIES...

At 617 PM CDT, a severe thunderstorm was located over Grand Mound, or
17 miles north of Davenport, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Clinton, Tipton, DeWitt, Camanche, Lowden, Wheatland, Grand Mound,
Calamus, Bennett, Charlotte, Donahue, Low Moor, Welton, Toronto,
Clarence, Dixon, Goose Lake, New Liberty, Malone and Camp Liberty.

This includes Interstate 80 in Iowa between mile markers 270 and 278.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.

&&

LAT...LON 4180 9025 4175 9049 4160 9100 4160 9103
      4186 9129 4199 9051 4199 9029
TIME...MOT...LOC 2317Z 253DEG 28KT 4180 9067 

HAIL...1.25IN
WIND...60MPH
 
$$

Gibbs
475 
WWUS53 KDVN 152332
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
632 PM CDT SAT APR 15 2017

IAC031-045-163-160015-
/O.CON.KDVN.SV.W.0049.000000T0000Z-170416T0015Z/
Cedar IA-Scott IA-Clinton IA-
632 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN CEDAR...NORTHWESTERN SCOTT AND CENTRAL CLINTON
COUNTIES...

At 632 PM CDT, a severe thunderstorm was located over DeWitt, or 14
miles west of Clinton, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Clinton, Tipton, DeWitt, Camanche, Lowden, Wheatland, Grand Mound,
Calamus, Bennett, Charlotte, Donahue, Low Moor, Welton, Dixon, Goose
Lake, New Liberty, Malone, Camp Liberty, Bennett Park and Elvira.

This includes Interstate 80 in Iowa between mile markers 270 and 278.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.

&&

LAT...LON 4180 9025 4175 9049 4160 9100 4160 9103
      4177 9120 4199 9051 4199 9029
TIME...MOT...LOC 2332Z 253DEG 28KT 4183 9052 

HAIL...1.00IN
WIND...60MPH
 
$$

Gibbs
615 
WWUS53 KDVN 152356
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
656 PM CDT SAT APR 15 2017

IAC031-160005-
/O.CAN.KDVN.SV.W.0049.000000T0000Z-170416T0015Z/
Cedar IA-
656 PM CDT SAT APR 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CEDAR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area, therefore the warning has been cancelled.

LAT...LON 4182 9042 4176 9042 4175 9049 4163 9090
      4183 9089
TIME...MOT...LOC 2355Z 269DEG 27KT 4169 9080 

$$

IAC045-163-160015-
/O.CON.KDVN.SV.W.0049.000000T0000Z-170416T0015Z/
Scott IA-Clinton IA-
656 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN SCOTT AND SOUTHWESTERN CLINTON COUNTIES...

At 655 PM CDT, a severe thunderstorm was located near Donahue, or 8
miles northeast of Durant, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
DeWitt, Wheatland, Grand Mound, Calamus, Donahue, Dixon, New Liberty,
Malone, Camp Liberty, Sherman Park, Big Rock and Plainview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.

&&

LAT...LON 4182 9042 4176 9042 4175 9049 4163 9090
      4183 9089
TIME...MOT...LOC 2355Z 269DEG 27KT 4169 9080 

HAIL...1.00IN
WIND...<50MPH
 
$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 4:49 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 15, 4:49 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
449 PM CDT Sat Apr 15 2017

.UPDATE...
Issued at 448 PM CDT Sat Apr 15 2017

I have increased pops to likely much earlier in the period to
account for the thunderstorms developing over the northwest 1/2 of
the CWA. These storms by elevated nature, will primarily bring a
small hail threat, and an isolated severe hail threat.
ERVIN

&&

.SYNOPSIS...
Issued at 315 PM CDT Sat Apr 15 2017

Analysis at 2 45 PM CDT shows initial convection just starting to fire
near Missouri River Valley in Western Iowa. Pressure falls and moisture
pooling supports this to congeal and develop into a asymmetrical line
next 3-4+ hours across western Iowa and NW Missouri and move across
forecast area between 7 and 12 PM. Instabilities of 1500-2000 J/KG
with surface dewpoints upper 50s to around 60F supports severe hail
risk and bowing segments by evening with 60+ MPH winds. Upstream energy
supports a near seasonal high pressure system to migrate into region
Sunday into Monday with nice spring weather.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 315 PM CDT Sat Apr 15 2017

Short term forecast confidence assessment...fair or average with main
issue locations and timing of convective elements across the region,
mainly this evening with some severe in form of hail and damaging straight
line winds.

Tonight...have likely POPS with timing from metwatch and genesis of
storms still TBD with current trend suggesting risk of strong to severe
storms passing between 7 and 12 PM. Local tools suggest hail up to
the size of ping pong balls or 1.5 inches may occur until early evening
and then lower to inch or less as bowing segments of a line take over
by mid evening. Local techniques also support instability and momentum
transfer with bowing segments to support areas of 50 to 60 MPH with
isolated 70 MPH possibly until late evening. Rainfall totals most locations
should tend to be mostly below a half inch with areas of .75 to 1+
inches where strongest cells develop with low chance of training of
storms suggested. Clearing late with cooler air support mins near 50F
far NW with near 60F far SE sections.

Sunday...High pressure to bring fair skies and nice April weather with
highs upper 60s to lower 70s and low humidity. Northwest winds of 10
to 15+ MPH to result in near ideal conditions for outside activities.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 315 PM CDT Sat Apr 15 2017

An active weather regime will once again set up over the area from
mid to late week.  A couple of shortwaves in nearly zonal flow will
move across the region Monday night through Thursday.  The first
impulse will drive a cold front through the region Tuesday and
Tuesday night.  This system will have to be watched for severe
potential with the boundary moving through the DVN CWA during the
afternoon and evening.  Moisture return ahead of the front may be
questionable with surface ridge in place over the south
central/southeast u.s.

The cold front will stall just to the south of Iowa/nrn IL
Wednesday, then another s/w will moving out of the Rockies will
track east through the plains.  This feature will send  a surface
wave along the boundary through Ia Wednesday night spreading more
showers and storms through the region.

Models suggest a brief break in the action late Thursday then bring
more showers and isolated storms into the region a ahead of a major
trof through Friday.  Most model solutions are keeping the mid/upper
Mississippi Valley on the cool side of this system which should
limit thunderstorm coverage.

temperatures through most of the period will be typical for mid
April.  Although if the late week system tracks to the south,
clouds/rain and easterly surface flow will keep temperatures below
normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1219 PM CDT Sat Apr 15 2017

VFR conditions with breezy, fair skies will continue through 15/22Z.
A line of thunderstorms will move across all the terminals between
15/23Z and 16/05Z producing a period of MVFR to high end IFR conditions
due to heavy rain and hail, also gusty winds over 40 KTS is possible
which this event is handled a TEMPO group. Skies will become fair again
late overnight and Sunday. Southwest winds of 15 to 30+ MPH will shift
to the northwest late evening and overnight to 5 to 15 MPH.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...Nichols
SHORT TERM...Nichols
LONG TERM...DLF
AVIATION...Nichols
Hazardous weather outlook, Apr 15, 12:11 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1211 PM CDT Sat Apr 15 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1211 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are expected this afternoon and tonight with the
most likely time period from 4 PM to midnight.

The main threats are large hail up to the size of 1.5 inches or
the size of ping pong balls initially, then hail and strong winds
up to 60 to 70 MPH this evening. An isolated, brief tornado is
possible, but atmospheric conditions are marginal for this to
occur.

The Storm Prediction Center has a slight risk of severe storms for
the area.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms are expected at times from Tuesday into Thursday.
However, it is too early to determine the potential for severe
weather and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected late this afternoon and evening.
Any reports of hail and damaging winds would be appreciated.

Nichols

In the hours before

Local storm report, Apr 15, 5:24 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             RIVERSIDE               41.48N 91.57W
04/15/2017  E1.00 INCH       WASHINGTON         IA   TRAINED SPOTTER

&&

GROSS
Local storm report, Apr 15, 5:38 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             BALDWIN                 42.07N 90.84W
04/15/2017  M0.25 INCH       JACKSON            IA   TRAINED SPOTTER

&&

PETERS
Local storm report, Apr 15, 5:49 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             IOWA CITY               41.66N 91.54W
04/15/2017  M0.25 INCH       JOHNSON            IA   TRAINED SPOTTER

&&

PETERS
Local storm report, Apr 15, 5:53 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             LOWDEN                  41.86N 90.92W
04/15/2017  M0.25 INCH       CEDAR              IA   CO-OP OBSERVER

&&

PETERS
Local storm report, Apr 15, 6:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
601 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             SW KALONA               41.48N 91.71W
04/15/2017  M0.25 INCH       WASHINGTON         IA   TRAINED SPOTTER

&&

PETERS
Local storm report, Apr 15, 6:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
605 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             SW KALONA               41.48N 91.71W
04/15/2017  M0.88 INCH       WASHINGTON         IA   TRAINED SPOTTER

&&

PETERS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:15 PM CDTSpecial Weather StatementDVNJohnson, Jones30 min
Apr 15, 4:47 PM CDTSpecial Weather StatementDVNCedar, Johnson, Jones, Keokuk, Washington43 min
Apr 15, 5:26 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Muscatine, Washington49 min
Apr 15, 6:01 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Muscatine, Washington44 min
Apr 15, 6:58 PM CDTSevere Thunderstorm WarningDVNIowa, Keokuk, Washington24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.